Monday, 14 February 2011

Next Time

I hear myself say it out loud,

voicing the thoughts of two hundred people,

friends, teachers, paramedics alike.

"Breathe, damn you, breathe!"

The school playground is cleared of kids,

but nervous, inquisitive eyes stare out from every window.

For all their teenage bravado, they're still kids, and they're scared.

Green uniforms work in a frenzy of organised chaos,

whilst blue uniforms ask questions, keep the peace.

His heart beats, but his lungs are still and silent.

The eyes, the windows into his soul, are glazed, the pupils tiny.

The mask breathes for him, oxygen rushing into the bag and then pumped into the lifeless body.

Cannulas, drugs, oxygen, more oxygen.

And then, suddenly, as the drugs and oxygen nudge into his brain,

he finally breathes on his own.

Minutes later, on route to hospital,

he's sitting on the bed, asking what happened.

We tell him.

And warn him.

And threaten him.

Next time, if there is a next time, he might not be in the playground.

Next time, if there is a next time, he might be all alone.

Next time, if there is a next time,

He might not be so lucky.

5 comments:

nycmedic said...

Naloxone is a helluva drug...

minimedic said...

Not enough details to determine what really happened, but I thought it was a severe allergic reaction and he didn't have his epi pen...

Mike said...

look at the tags at the bottom, heroin OD. Sad times that you attend one at a school

SaintPara said...

Very sad times. Even worse I think is that fact it doesn't surprise me.

We done on the save tho. Just hope it wasn't all for nothing and the kid realises what he's done and turns his life around!

Anonymous said...

Some people are too stupid to realise there's another way, just the way they've been brought up unfortunately! Dr Abuse